MAUDE Adverse Event Report: AESCULAP, INC. PROGAV 2.0; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

AESCULAP, INC. PROGAV 2.0; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number FX466T
Health Effect - Clinical Codes Fatigue (1849); Headache (1880); Therapeutic Effects, Unexpected (2099)
Date of Event 04/11/2020
Type of Reportable Event Serious Injury
Event or Problem Description
My daughter has congenital hydrocephalus.Her vp shunt is located on the lower right side of her head.On (b)(6) 2019, she received a progav 2.0 valve set at 17 with instructions to have the shunt interrogated after an mri due to potential for the magnet to change the valve setting.There were no instructions to be cautious of electronic devices that may interfere with her shunt.On april 11, 2020 i received a pair of (b)(6) with "intuitive touch control".Basic functions are controlled by swiping or touching the surface area on the right ear cup.My daughter has had a pair of (b)(6) headphones since (b)(6) 2019.She wanted to experience the touch control and played around with them for about 10 minutes.Twenty minutes later she developed an acute headache and fatigue that are consistent with her shunt malfunction or failure symptoms.She was hospitalized with ventricular decompensation due to over drainage without shunt malfunction.Could the headphones contain a magnet that interfered with the programmable csf shunt? the (b)(6) quick start guide and online owner's guide state that the product "contains a magnetic material and to consult a physician on whether this might affect implantable medical devices".It does not state which devices or provide specs on magnet type.An internet search found a review of the headphones entitled "(b)(6)¿ unbelievable performance" ((b)(6)) states that the headphones use neodymium magnets (which have strong magnetic field properties used in modern technologies, as well as in the fields of medicine and dentistry) for sound quality control.I am a pharmacist, formerly with the fda, with experience in medication and medical device errors, i am aware of outliers.A search of the fda website for guidance on magnetic interference and programmable shunts found an article, updated july 2019, entitled "magnetic field interference with programmable csf shunts" which concluded that the fda believes all marketed csf shunt systems are safe and effective when used as intended; and, does not currently advise patients with magnetically externally programmable csf shunts to avoid using specific electronic devices.However, in the "programmable csf shunts and magnetic field interference with implanted hearing devices - letter to health care providers", updated july 2019, the fda contradicts the aforementioned guidance and warns providers about potential complications in patients with csf shunt systems: " to increase awareness about potential complications in patients implanted with both programmable csf shunt systems, magnetic interactions between these devices may occur when implanted in close proximity to each other.These interactions may lead to unintended changes to the programmable csf shunt valve settings." a 2015 article (https://thejns.Org/pediatrics/view/journals/jneurosurg- pediatr/16/4/article-p402.Xml) studied the magnetic properties of headphones and their interactions with 3 different programmable shunts found that the programmable valve settings only changed at a distance of 0 mm (i.E., with direct contact); and it was highly unlikely that commercially available or customary headphones can contribute to the reprogramming of shunts.Three observations of importance are noted with these findings: headphones were tested in 2015; no mention of the use of neodymium magnets; and progav 2.0 was not tested.Thus, one can conclude that the possibility exist for interference with programmable csf shunts when they are in close proximity to headphones with neodymium magnets with "intuitive touch control".In this case, did the location of the "intuitive touch control" in the right ear cup of the headphones cause the progav 2.0 shunt-located behind the right ear-to inadvertently over drain causing ventricular decompression without changing the setting? fda safety report id# (b)(4).

Brand Name
PROGAV 2.0
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
AESCULAP, INC.
MDR Report Key10016969
Report NumberMW5094328
Device Sequence Number16769700
Product Code JXG
UDI-Device Identifier04041906137502
UDI-Public04041906137502
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Voluntary
Initial Reporter Occupation Patient Family Member or Friend
Type of Report Initial
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberFX466T
Device Catalogue NumberFX466T
Device Lot Number20034661
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date04/30/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age19 YR
Patient Weight53